Funding sources None.
Clinical and Laboratory Investigations
Systemic involvement of acute generalized exanthematous pustulosis: a retrospective study on 58 patients
Article first published online: 2 DEC 2013
© 2013 British Association of Dermatologists
British Journal of Dermatology
Volume 169, Issue 6, pages 1223–1232, December 2013
How to Cite
Hotz, C., Valeyrie-Allanore, L., Haddad, C., Bouvresse, S., Ortonne, N., Duong, T.A., Ingen-Housz-Oro, S., Roujeau, J.C., Wolkenstein, P. and Chosidow, O. (2013), Systemic involvement of acute generalized exanthematous pustulosis: a retrospective study on 58 patients. British Journal of Dermatology, 169: 1223–1232. doi: 10.1111/bjd.12502
Conflicts of interest None declared.
P.W. and O.C. contributed equally to this work.
- Issue published online: 2 DEC 2013
- Article first published online: 2 DEC 2013
- Accepted manuscript online: 16 JUL 2013 03:04AM EST
- Manuscript Accepted: 30 JUN 2013
Acute generalized exanthematous pustulosis (AGEP) is a severe cutaneous adverse reaction characterized by rash with sterile pustules, high fever and elevated circulating neutrophil counts.
To investigate the frequency and clinical features of AGEP systemic involvement.
This retrospective study included all patients hospitalized in our department between 2000 and 2010 with a discharge diagnosis of AGEP. Patients had to fulfil the following criteria: (i) a specific EuroSCAR score > 4 and (ii) biological and radiological work-up available.
Among the 58 patients enrolled, 10 had at least one systemic involvement: hepatic function test results were abnormal for seven; six had renal insufficiency; two developed acute respiratory distress, with one patient's bronchoalveolar lavage fluid containing many neutrophils but no microorganisms; one was agranulocytotic. Mean peripheral neutrophil counts and mean C-reactive protein levels were elevated significantly in patients with systemic involvement. Amoxicillin rechallenge and hospitalization duration were associated with systemic involvement. AGEP systemic involvement was observed in 17% of cases studied, including liver, kidney, bone-marrow and lung involvement. Outcomes were favourable after drug withdrawal, and symptomatic and topical steroid treatments.
The neutrophil count–systemic involvement association may suggest a role for neutrophils in AGEP systemic involvement. Physicians should be aware of the possibility of systemic involvement in AGEP and should actively look for signs of extracutaneous reactions.